Alert archive / Minnesota / Tornado Warnings in 2017
Tornado Warning 9, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 17, 2017, 7:11 PM CDT for Saint Louis County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 7:11 PM CDT (00:11 UTC)
- Expired
- Jul 17, 2017, 7:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 65 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 3:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 946 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
254
WFUS53 KDLH 180011
TORDLH
MNC137-180045-
/O.NEW.KDLH.TO.W.0009.170718T0011Z-170718T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
711 PM CDT MON JUL 17 2017
The National Weather Service in Duluth MN has issued a
* Tornado Warning for...
East central St. Louis County in northeastern Minnesota...
* Until 745 PM CDT
* At 711 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Aurora, or 30 miles south of Lake Vermilion,
moving east at 15 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central St. Louis County, including the following locations:
Esquagama Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Duluth MN.
&&
LAT...LON 4739 9237 4750 9235 4752 9200 4732 9202
TIME...MOT...LOC 0011Z 276DEG 12KT 4745 9229
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
JTS2 follow-up statements
134
WWUS53 KDLH 180035
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
735 PM CDT MON JUL 17 2017
MNC137-180045-
/O.CON.KDLH.TO.W.0009.000000T0000Z-170718T0045Z/
St. Louis MN-
735 PM CDT MON JUL 17 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EAST
CENTRAL ST. LOUIS COUNTY...
At 734 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Whiteface Reservoir, or 35 miles south of Lake
Vermilion, moving east at 15 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central St. Louis County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If you observe a tornado or other severe weather, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 4738 9230 4748 9224 4747 9201 4732 9202
TIME...MOT...LOC 0034Z 288DEG 12KT 4740 9219
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
JTS879
WWUS53 KDLH 180044
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
744 PM CDT MON JUL 17 2017
MNC137-180053-
/O.EXP.KDLH.TO.W.0009.000000T0000Z-170718T0045Z/
St. Louis MN-
744 PM CDT MON JUL 17 2017
...THE TORNADO WARNING FOR EAST CENTRAL ST. LOUIS COUNTY WILL EXPIRE
AT 745 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Minnesota.
LAT...LON 4738 9230 4748 9224 4747 9201 4732 9202
TIME...MOT...LOC 0043Z 276DEG 12KT 4759 9248
$$
JTSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 17, 6:24 PM CDT, 47 minutes earlier.
Area forecast discussion, Jul 17, 6:24 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Duluth MN 624 PM CDT Mon Jul 17 2017 .SHORT TERM...(This evening through Tuesday) Issued at 335 PM CDT Mon Jul 17 2017 At 330 PM, storms were rapidly developing just west of the CWA. A new severe thunderstorm watch was just issued by the Storm Prediction Center, for much of our northeast Minnesota CWA, the western Lake Superior Nearshore waters and far northwest Wisconsin. Temperatures had soared to near 90 in the Brainerd Lakes region, although showers and storms north of the Iron Range had limited temps into the 70s and lower 80s. Dewpoints were in the low to mid 70s across much of northeast Minnesota, in the warm sector ahead of the frontal boundary moving into western MN. The obvious focus for tonight will be the threat of severe weather. Severe Thunderstorm Watch 418 has just been issued until 11 PM this evening for much of the CWA. CAM's continue to be all over the place, as expected, but the consensus among them is that there will be some agreement concerning mode, with storms starting as discrete cells, and eventually evolving into line and bowing segments. Large hail, along with damaging winds, appear to be the main threat. There is some potential for tornadoes, but not enough at this point for a TOR watch. Will be a warm and humid night across the Northland, with lows ranging from the 50s in the far north, to the upper 60s to around 70 in the far south. The frontal boundary will begin to sag to a west-east alignment on Tuesday, with the brunt of the precipitation stretching from the Brainerd Lakes, to the Twin Ports, and points south. The heaviest rainfall on Tuesday is expected from east central Minnesota into northern Wisconsin. Some potential for severe storms across our far southern areas on Tuesday, with the best chance just south of our CWA. Highs will range from the 70s to lower 80s. .LONG TERM...(Tuesday night through Monday) Issued at 335 PM CDT Mon Jul 17 2017 The long-term forecast period is highlighted by temperatures near average, along with a few off-and-on chances of showers and thunderstorms. Tuesday night, a mid-level shortwave will be passing just to our south, which will support a chance of showers and storms, mainly to the far southeast corner of our forecast area. Another shortwave will arrive Wednesday afternoon and evening per the 17.12z NAM and GFS model runs, which will linger through Wednesday night, so it should be a quick chance of showers and storms. The 17.12z GFS is hinting at potentially some strong to severe storms over our south with MLCAPE up to 3000 J/kg. However, the NAM/ECMWF/CMC models are nowhere near as high with the instability, so confidence in severe potential for this time frame is very low. However, the Storm Prediction Center Day 3 convective outlook does have a Marginal Risk of severe weather just to our south over southern Minnesota. If the models all trend toward the GFS, this convective risk would creep farther north. High temperatures Wednesday through Friday will be in the upper 70s and lower 80s. A brief dry period will begin Thursday morning, lasting through early Friday morning, due to sfc high pressure building into the region from southern Manitoba Canada. However, another series of shortwaves look to bring off-and-on chances of showers and storms during the day Friday and through the weekend, especially for Saturday afternoon and evening. There are some model disagreements between the GFS/ECMWF/CMC models as the GFS and ECMWF has precipitation occurring over the Northland by 00z Sunday, yet the Canadian model has no on-going precipitation at that time. Similar disagreement between the models exist for Monday, only the model solutions have flipped among these three. Temperatures from Saturday through Monday will be a bit cooler compared to the days prior, with highs in the mid to upper 70s for this period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 619 PM CDT Mon Jul 17 2017 An area of strong to severe thunderstorms are moving through NE MN at issuance time. When the storms went through BRD, they had 45-55 mph wind gusts and IFR conditions. They will affect HIB/DLH between 00z-02z with the same conditions. The storms will affect hyr between 02-06z. After the storms pass, conditions will be vfr with MVFR conditins in fog. All sites will be VFR during the day on Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DLH 63 77 57 80 / 80 30 10 10 INL 55 80 52 79 / 60 10 0 20 BRD 66 80 57 82 / 70 50 10 30 HYR 68 85 56 83 / 50 60 30 10 ASX 66 82 56 83 / 60 60 20 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...DAP LONG TERM...JTS AVIATION...Stewart
Hazardous weather outlook, Jul 17, 3:43 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 343 PM CDT Mon Jul 17 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181245- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 343 PM CDT Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms are expected to develop across north-central Minnesota later this afternoon and track eastward into northeast Minnesota towards this evening. The strongest storms will be capable of producing large hail and damaging winds, with a small chance of a tornado. A Severe Thunderstorm Watch has been issued for all of north-central and northeast Minnesota, as well as portions of northwest Wisconsin for this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another round of strong to severe thunderstorms are expected Tuesday, mainly for east central Minnesota into northwest Wisconsin. Thunderstorms are possible from central Minnesota to northwest Wisconsin Wednesday afternoon through Thursday morning. Thunderstorms are possible across northeast Minnesota and northwest Wisconsin Friday afternoon, and again Saturday afternoon through Saturday night. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters will be needed this afternoon into this evening across much of north-central and northeast Minnesota and portions of northwest Wisconsin. Please report hail of any size, damaging winds, and heavy rainfall amounts. LSZ121-140>148-181245- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 343 PM CDT Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms will be possible over the western Lake Superior nearshore waters later this evening and overnight. Some storms may cause damaging winds, large hail, cloud-to-water lightning, and heavy downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible during the day Tuesday. Another chance of thunderstorms will be possible Saturday afternoon through Sunday morning. JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jul 17, 6:42 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
642 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL KEEWATIN 47.40N 93.09W
07/17/2017 M0.75 INCH ITASCA MN AMATEUR RADIO
&&
WMSpecial weather statement, Jul 17, 6:42 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Duluth MN
642 PM CDT MON JUL 17 2017
MNZ019-026-180015-
Central St. Louis-South Itasca-
642 PM CDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ITASCA AND WEST CENTRAL
ST. LOUIS COUNTIES...
At 641 PM CDT, a strong thunderstorm was over Keewatin, or near
Hibbing, moving northeast at 15 mph. Dime sized hail was reported
with this storm.
Wind gusts up to 40 mph, penny-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
This storm will be near...
Hibbing around 655 PM CDT.
Chisholm around 715 PM CDT.
Other locations impacted by this storm include Leetonia and Kelly
Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4746 9307 4752 9307 4760 9284 4734 9273
4731 9312 4746 9318
TIME...MOT...LOC 2341Z 244DEG 13KT 4742 9306
JTSSpecial weather statement, Jul 17, 6:46 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Duluth MN 646 PM CDT MON JUL 17 2017 MNZ018-026-180015- North Itasca-South Itasca- 646 PM CDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA COUNTY... At 645 PM CDT, a strong thunderstorm was near Deer River, or 16 miles northwest of Grand Rapids, moving northeast at 25 mph. Wind gusts up to 40 mph, nickel-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. This storm will remain over mainly rural areas of south central North Itasca and north central South Itasca Counties, including the following locations: Wabana Lake, Spider Lake, Gunn Lake, North Star Lake, Balsam Lake and Lawrence Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. This storm may intensify, please monitor local media outlets for additional information and possible warnings from the National Weather Service. LAT...LON 4731 9380 4744 9390 4764 9350 4742 9331 TIME...MOT...LOC 2345Z 242DEG 21KT 4742 9376 JTS
Local storm report, Jul 17, 6:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
654 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL BIWABIK 47.53N 92.35W
07/17/2017 M1.00 INCH ST. LOUIS MN LAW ENFORCEMENT
REPORTED VIA OFF-DUTY OFFICER THROUGH 911
CENTER.
&&
BJHLocal storm report, Jul 17, 6:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
657 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL AURORA 47.53N 92.24W
07/17/2017 E0.25 INCH ST. LOUIS MN PUBLIC
&&
WMLocal storm report, Jul 17, 7:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
700 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 S AURORA 47.52N 92.24W
07/17/2017 M0.25 INCH ST. LOUIS MN TRAINED SPOTTER
&&
WMThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:17 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine | 43 min |
| Jul 17, 7:23 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 37 min |
| Jul 17, 7:30 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 30 min |
| Jul 17, 7:39 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 51 min |
| Jul 17, 7:47 PM CDT | Special Weather Statement | DLH | Saint Louis | 13 min |
| Jul 17, 7:56 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 49 min |
| Jul 17, 8:02 PM CDT | Special Weather Statement | DLH | Saint Louis | 28 min |
| Jul 17, 8:10 PM CDT | Special Weather Statement | DLH | Saint Louis | 20 min |
| Jul 17, 8:38 PM CDT | Special Weather Statement | DLH | Lake | 22 min |
| Jul 17, 9:27 PM CDT | Special Weather Statement | DLH | Itasca | 33 min |
| Jul 17, 9:52 PM CDT | Special Weather Statement | DLH | Itasca | 38 min |
| Jul 18, 1:54 AM CDT | Special Weather Statement | DLH | Koochiching | 21 min |
| Jul 18, 2:06 AM CDT | Special Weather Statement | DLH | Itasca | 24 min |
| Jul 18, 2:14 AM CDT | Special Weather Statement | DLH | Koochiching | 16 min |
| Jul 18, 2:29 AM CDT | Special Weather Statement | DLH | Itasca | 16 min |
| Jul 18, 2:47 AM CDT | Special Weather Statement | DLH | Itasca | 28 min |
| Jul 18, 3:12 AM CDT | Special Weather Statement | DLH | Itasca | 33 min |
| Jul 18, 3:13 AM CDT | Special Weather Statement | DLH | Itasca | 32 min |
| Jul 18, 10:20 AM CDT | Special Weather Statement | DLH | Crow Wing | 25 min |
| Jul 18, 11:02 AM CDT | Special Weather Statement | DLH | Aitkin | 28 min |
| Jul 18, 11:17 AM CDT | Special Weather Statement | DLH | Carlton | 28 min |
Nearby
Tornado Warnings in Minnesota, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.